Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 11, NWS Sioux Falls, SD

October 17, 20239 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Oct 17, 2023, 8:25 PM CDT for 9 counties in South Dakota. It took effect at Oct 17, 2023, 11:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2023, 8:25 PM CDT (01:25 UTC)
In effect from
Oct 17, 2023, 11:00 PM CDT
Expired
Oct 18, 2023, 4:00 PM CDT
In force
17 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS73 KFSD 180125
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
825 PM CDT Tue Oct 17 2023

SDZ050-052-053-057>059-063-064-180800-
/O.NEW.KFSD.WI.Y.0011.231018T0400Z-231018T0800Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
Including the cities of Gregory, Burke, Wessington Springs, 
Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, 
Corsica, and Delmont
825 PM CDT Tue Oct 17 2023

...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph are
  expected.

* WHERE...Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, 
  Charles Mix and Douglas Counties.

* WHEN...Until 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
286 
WWUS73 KFSD 180739
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
239 AM CDT Wed Oct 18 2023

SDZ038-181630-
/O.EXB.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/
Beadle-
Including the city of Huron
239 AM CDT Wed Oct 18 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Beadle County.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ050-052-053-057>059-063-064-181630-
/O.EXT.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
Including the cities of Gregory, Burke, Wessington Springs, 
Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, 
Corsica, and Delmont
239 AM CDT Wed Oct 18 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph are 
  expected.

* WHERE...Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, 
  Charles Mix and Douglas Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
287 
WWUS73 KFSD 181713
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1213 PM CDT Wed Oct 18 2023

SDZ038-050-052-053-057>059-063-064-182100-
/O.CON.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
1213 PM CDT Wed Oct 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Beadle County.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
329 
WWUS73 KFSD 182049
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
349 PM CDT Wed Oct 18 2023

SDZ038-050-052-053-057>059-063-064-182200-
/O.EXP.KFSD.WI.Y.0011.000000T0000Z-231018T2100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
349 PM CDT Wed Oct 18 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

Winds have decreased to below the threshold for a wind advisory, 
allowing for the advisory to expire at 4 PM. Breezy northwesterly 
winds will continue to decrease into the evening and overnight 
hours.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 17, 6:59 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 17, 6:59 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
659 PM CDT Tue Oct 17 2023

.DISCUSSION...
Issued at 251 PM CDT Tue Oct 17 2023

Key Messages:

- A cold front moves through the area tonight, bringing breezy to
windy conditions. Rain chances arrive along the front as well as
tomorrow afternoon.

- Near to above normal temperatures continue late this week into
early next week.

- Rain chances may return next week but confidence is low (<30%
chance).

---------------------------------------------------------------------

Mainly clear skies dominate the area this afternoon. High
temperatures have warmed to the upper 60s to low 70s across the
area. These temperatures along with light winds is making for a
pleasant afternoon! Clouds will increase in coverage with an incoming
wave this evening but rain is not expected until the overnight
hours. This initial chance for rain will come along the cold front
as it will be strong enough to cool thermal profiles briefly to
saturation. With saturation in place, should see a narrow stripe of
rain along the front move through from northwest to southeast during
the overnight hours. As the front encounters drier air, should see
this narrow stripe of rain weaken with southeastward extent. This
same front will deliver a strong shot of cold air advection (CAA) in
its wake. This shot of CAA will also mix down stronger winds to the
surface. The strongest winds will reside across south central South
Dakota due to the tightest pressure gradient within the wave passing
through this area. The strongest gusts up to around 40 mph are
expected but these gusts will be short lived on the order of one to
three hours given how they are coming during the overnight hours.
Although isolated gusts could potentially reach headline criteria,
this short timeframe of this possibility as well as gusts largely
remaining below headline criteria will preclude the need for any
wind headlines. Low temperatures will fall to the upper 40s to low
50s.

The wave continues to move through throughout the day on Wednesday.
Behind the passage of the previously mentioned cold front, partly
sunny skies will start the day. This should allow for mixing to
quickly increase through the morning hours. This will allow for
winds to strengthen as well, but, these winds will persist through
the day light hours with the strongest winds occurring along the
Missouri River Valley. The strongest winds will gust up to around 40
mph with speeds up to around 25 mph. As the wave continues to pass
through the area, wrap around moisture will spiral in on the back
side. Hi-res guidance continues to show a broad area of light rain
passing through the area during the afternoon hours. This could get
broken up a bit if mixing overperforms and static stability
decreases enough. Any rain that does fall will be very light on the
order of a few hundredths to up to around a tenth of an inch. Rain
chances push southeast of the area by late Wednesday evening,
leaving dry and quiet conditions for the overnight hours. Low
temperatures will fall to the 40s overnight.

Upper level ridging builds into the Plains on Thursday and continues
through the weekend. This will allow near to above average
temperatures to return to the region with highs into the 60s and
70s. Ensembles support this as they show a 60-100% chance for high
temperatures to exceed 60 degrees F.

The next chance for rain will come next week as upper troughing
moves into the Northern Plains. Medium range guidance varies quite
a bit on how this trough may evolve. The GFS ensembles has a 60-90%
chance for this trough to reside over the desert southwest on Monday
but quickly drops off to no more than a 30% chance for the Northern
Plains on Tuesday. Cluster analysis depicts varying degrees of the
strength of this trough but do show increasing probabilities up to
around a 50 percent chance for exceeding a tenth of an inch of rain.
Trends will be monitored over the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 656 PM CDT Tue Oct 17 2023

Mostly VFR conditions with periodic MVFR to IFR ceilings are
expected for this TAF period. While conditions remain mostly clear
across the area, cloud cover with temporarily increase as a cold
front swings through the area overnight. However, with a dry sub-
cloud layer in place; precipitation should be fairly limited with
this initial batch of showers.

As the surface low slides just to our northeast throughout
the day, more rain chances will be possible tomorrow afternoon.
However, with weaker dynamics in play; coverage should be fairly
spotty. Nonetheless, stratus will fills in as the low approaches
from northwest dropping some areas north of I-90 into MVFR to IFR
ceilings. Otherwise, southerly to southeasterly will shift to the
northwester as the surface cold front swings through. As the LLJ
strengthens, wind gusts up to 35 kts will be possible along with
some LLWS at all of our TAF sites to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...Meyers
AVIATION...Gumbs
Hazardous weather outlook, Oct 17, 5:34 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
534 PM CDT Tue Oct 17 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-182245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
534 PM CDT Tue Oct 17 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of light showers will move through the region by
Wednesday afternoon. Otherwise, breezy to gusty northwesterly winds
will continue into the late afternoon hours with gusts up to 40 mph
expected at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.